Alert archive / Kentucky / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 87, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jul 24, 2020, 5:07 PM EDT for Knox County, Kentucky. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 24, 2020, 5:07 PM EDT (21:07 UTC)
- Expired
- Jul 24, 2020, 5:30 PM EDT
- In force
- 23 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Knox County, KY
The radar
The Knoxville radar (KMRX), 90 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.1 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1316 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 983 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:42 PM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, Jul 24, 3:42 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 342 PM EDT Fri Jul 24 2020 .SHORT TERM...(This evening through Saturday night) Issued at 342 PM EDT FRI JUL 24 2020 A nearly stationary front has provided enough convergence for showers and storms to develop from Rockcastle county east to Pike county. These showers and storms continue to slowly drift southward and will impact areas to the south through this evening. To the north, we have plenty of instability, but no triggers. Thus, dry weather should prevail across our northern zones. All of this activity will die off or exit south by or shortly after 00z. This will yield dry conditions through the overnight time period. This will give way to another night of river valley fog as temperatures settle into the mid 60s again. The front is expected to wash out or remains stalled over the area through at least Saturday, with additional showers and storms developing across the southern part of the area again on Saturday. 12z models have come in more aggressive with rain chances and thus, will follow their lead and increase rain chances across the southern half of our forecast area. The north looks to remain dry again on Saturday. Highs will remain warm with readings into the upper 80s again. Showers and storms will die off with loss of instability again Saturday night with another night of river valley fog with lows again into the mid 60s. .LONG TERM...(Saturday night through Thursday) Issued at 428 AM EDT FRI JUL 24 2020 A hot and muggy air mass will be in place at the beginning of the extended as strong upper level ridging dominates our weather pattern Sunday into Monday. A few pulse-type showers and storms will be possible each afternoon and evening. A more significant cool front approaches the area Monday night and Tuesday with scattered to widespread showers and storms. Noticeably cooler air follows the front for the last few days of July. Model agreement on the synoptic pattern is good through early Tuesday then diverges during the middle to latter portions of next week. The extended period begins 00z Sunday with an ~ 594 dam high centered over KS/MO while some weak troughing is noted near the Atlantic Seaboard. A stronger northern trough is moving eastward over the Canadian Prairies and northern US Rockies/Montana. The upper level ridging will remain steadfast over the Central US through early Monday. Height falls arrive thereafter as the northern trough digs across the Great Lakes and Ohio Valley. The Euro shows this trough spreading across most of the eastern CONUS during the middle of the week. Meanwhile, the GFS suggests a weaker troughing pattern over the Great Lakes and Northeast while some ridging lingers over the Southeast US. At the surface, high pressure will rule the roost through early Monday but departs to the east through the afternoon as the cool front approaches the Ohio River Valley from the western Great Lakes and northern Plains. The Euro/Canadian/ICON models push the front on through Tuesday into early Wednesday with cooler Canadian high pressure to follow. On the other hand, the GFS stalls the front near or over East KY. Sensible weather will feature continued hot and humid conditions for Sunday and Monday as temperatures soar into the upper 80s to lower 90s. Some isolated to widely scattered showers or storms will be possible Sunday afternoon/evening as a weak disturbance rides through the easterly flow aloft. The most likely area to see any this activity would be closer to the TN border where PWATs should be highest. A better threat for scattered showers and storms arrives on Monday as heights fall ahead of the approaching cool front. Numerous to widespread showers and storms are expected Monday night into Tuesday evening as the cool front slowly pushes across the area. Behind the front, the Euro/Canadian/ICON model solutions bring cooler temperatures and drier conditions with just an isolated shower chance Wednesday and Thursday. On the other hand, if the front stalls nearby, as depicted by the GFS, multiple rounds or showers and storms would be likely. For now have leaned toward the drier and cooler guidance for the Wednesday through Thursday timeframe. High temperatures for Tuesday-Thursday are currently forecast to reach the low to mid 80s but will probably need to be further honed as the weather pattern becomes clearer. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) ISSUED AT 222 PM EDT FRI JUL 24 2020 A line of showers/storms developing just north of KSME and KLOZ will slide south into these areas by 21z. Storms could bring a brief reduction in visibility or ceiling, but conditions should return to VFR by 23z as the storms exit. The rest of he area should see mainly VFR conditions through the day. We will have some river valley fog develop again tonight as skies clear out behind the exiting front. If the fog gets robust enough, this could impact a few of the TAF sites. Any fog will burn off early Saturday morning with VFR conditions returning for Saturday. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KAS LONG TERM...GEERTSON AVIATION...KAS
Hazardous weather outlook, Jul 24, 3:59 PM EDT, 1 hour 8 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 359 PM EDT Fri Jul 24 2020 KYZ079-080-083>088-110-113-115>118-120-252300- Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-Floyd- Knott-Perry-Clay-Leslie-Letcher-Pike- Including the cities of Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Prestonsburg, Wheelwright, Hindman, Pippa Passes, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Coal Run, Elkhorn City, Pikeville, and South Williamson 359 PM EDT Fri Jul 24 2020 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Thunderstorms will be possible through early this evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms are possible Saturday through Thursday, mainly during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. KYZ044-050>052-058>060-068-069-104-106>109-111-112-114-119-252300- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Elliott-Morgan-Johnson-Wolfe-Magoffin-Lee-Breathitt- Owsley-Martin- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Beattyville, Jackson, Booneville, and Inez 359 PM EDT Fri Jul 24 2020 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms are possible Sunday through Thursday, mainly during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. KAS/RAY
In the hours before
Special weather statement, Jul 24, 4:06 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service JACKSON KY
406 PM EDT Fri Jul 24 2020
KYZ085-242030-
Whitley-
406 PM EDT Fri Jul 24 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WHITLEY COUNTY...
At 406 PM EDT, a strong thunderstorm was located over Red Ash, or 8
miles south of Williamsburg, moving east at 10 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Dixie, Gatliff, Packard, Wilkerson, Red Ash, Lot, Pearl, Verne,
Pleasant View, Saxton, Polly Camp, Mountain Ash, Nevisdale, Jellico
and Indian Mountain State Park.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3659 8417 3667 8420 3674 8401 3665 8394
3664 8395 3662 8393 3660 8392 3659 8393
TIME...MOT...LOC 2006Z 276DEG 8KT 3662 8412
JMWSpecial weather statement, Jul 24, 4:28 PM EDT, 39 minutes before
Special Weather Statement National Weather Service JACKSON KY 428 PM EDT Fri Jul 24 2020 KYZ085-086-242100- Whitley-Knox- 428 PM EDT Fri Jul 24 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KNOX AND CENTRAL WHITLEY COUNTIES... At 428 PM EDT, a strong thunderstorm was located over Perkins, or near Williamsburg, moving southeast at 10 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Dixie, Julip, Perkins, Permon, Clate, Lucky, Clio, Verne, Goldbug, Gausdale, Walden, King, Rockholds, Suttons Mill, Yaden, Louden, Bryants Store and Wofford. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3682 8423 3688 8416 3678 8390 3669 8406 TIME...MOT...LOC 2028Z 309DEG 10KT 3678 8409 JMW
Special weather statement, Jul 24, 4:54 PM EDT, 13 minutes before
Special Weather Statement National Weather Service JACKSON KY 454 PM EDT Fri Jul 24 2020 KYZ116-117-242130- Clay-Leslie- 454 PM EDT Fri Jul 24 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LESLIE AND EAST CENTRAL CLAY COUNTIES... At 454 PM EDT, a strong thunderstorm was located over Creekville, or 8 miles southwest of Hyden, moving east at 15 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Hyden, Hosea, Hoskinston, Essie, Cinda, Smilax, Mozelle, Asher, Roark, Marcum, Bobs Fork, Bear Branch, Chappell, Creekville, Spring Creek, Wooton, Thousandsticks, Wendover, Big Creek and Stinnett. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3706 8363 3719 8358 3718 8327 3694 8333 TIME...MOT...LOC 2054Z 276DEG 12KT 3709 8350 JMW
Special weather statement, Jul 24, 4:56 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service JACKSON KY
456 PM EDT Fri Jul 24 2020
KYZ086-242130-
Knox-
456 PM EDT Fri Jul 24 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL KNOX COUNTY...
At 456 PM EDT, a strong thunderstorm was located over Baileys Switch,
or near Barbourville, moving southeast at 10 mph.
Locations impacted include...
Barbourville, Cannon, Artemus, Garrich, Emmanuel, Barnyard, Hinkle,
Jarvis, Cranes Nest, Girdler, Heidrick, Baileys Switch, Avis, Dewitt,
Yeager, Flat Lick, Myrick, Swanpond, Himyar and Walker.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3691 8397 3700 8387 3691 8361 3680 8375
3681 8376 3681 8377 3680 8378 3679 8380
3677 8380 3674 8383
TIME...MOT...LOC 2056Z 307DEG 9KT 3692 8388
JMWThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 4:06 PM EDT | Special Weather Statement | JKL | Whitley | 24 min |
| Jul 24, 4:28 PM EDT | Special Weather Statement | JKL | Whitley | 32 min |
| Jul 24, 4:54 PM EDT | Special Weather Statement | JKL | Leslie | 36 min |
| Jul 24, 4:56 PM EDT | Special Weather Statement | JKL | Knox | 34 min |
| Jul 24, 5:00 PM EDT | Areal Flood Advisory | JKL | Whitley | 2 hr |
| Jul 24, 5:05 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Harlan, Leslie, Perry | 25 min |
| Jul 24, 5:26 PM EDT | Special Weather Statement | JKL | Knox | 34 min |
| Jul 24, 5:28 PM EDT | Special Weather Statement | JKL | Leslie | 32 min |
| Jul 24, 5:38 PM EDT | Special Weather Statement | JKL | Wayne | 37 min |
| Jul 24, 5:41 PM EDT | Areal Flood Advisory | JKL | Leslie | 2 hr |
| Jul 24, 6:06 PM EDT | Special Weather Statement | JKL | Wayne | 24 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.